The Myeloma Beacon

Independent, up-to-date news and information for the multiple myeloma community.
Home page Deutsche Artikel Artículos Españoles

Forums

Discussion about multiple myeloma treatments, stem cell transplants, clinical trials, alternative medicines, supplements, and their benefits and side effects.

Side effects of Revlimid as maintenance drug

by Gina on Mon Jul 12, 2010 6:57 pm

I was diagnosed with multiple myeloma in November 2009. I was 42 years old at time of diagnosis. My diagnosis was made by MRI, blood tests showing one of my light chains (kappa) was high, and the bone biopsy showed plasma cells in the bone marrow.
I was treated with Velcade (news articles, forum discussions), Dexmethasone, and Doxil for 4 months. I also had radiation to the tumors in my sacrum and humerus. I have been taking monthly Zometa treatments (stopped in April and began again in June). I had an autologous stem cell transplant in April. This July, I had a vertebroplasty to compensate for a compression fracture of my T-11 due to one of the tumors.

My doctor recently started me on 10mg of Revlimid (news articles, forum discussions) and is planning to titrate me up to 25mg. I have been doing really well except for an upper respiratory infection in June that lasted for 4 weeks. I just got over it the week of July 4th.

I am experiencing sores on my tongue. Has anyone else had this side effect from Revlimid? Or, could this be due to something else like the respiratory infection?

Additionally, it seems all my ligaments are really tight. Before diagnosis, I was very fit and flexible. Now, I'm deconditioned and have no flexibility. Has anyone else experienced this?

Gina
Name: Gina
Who do you know with myeloma?: Me
When were you/they diagnosed?: November, 2009
Age at diagnosis: 42

Re: Side effects of Revlimid as Maintenance Drug

by nvandyk on Fri Jul 16, 2010 4:41 pm

Gina -

I was diagnosed in November 2008 at 40. My treatment has been a bit more aggressive than yours, but I am on Revlimid (15mg) in maintenance.

The sores on your tongue could be the result of your immune system being suppressed and might be thrush or something like that. I would have your doctor take a look at it -- if it is thrush, they can get rid of it pretty easily either with a nasty tasting orangey mouthwash or an antifungal like fluconazole.

The ligament / muscle tone issue is most like Dex rather than Revlimid -- Dex is horrible (though a very good anti-Myeloma drug) and ruins your muscles.

The upper respiratory infections are, in my experience, part and parcel of being on any immunosuppressant medication (Dex and Rev among them). You don't have as much IgG in your body, therefore you get every cold that is out there. I am sure you are already careful about germs (use Purell!) but there's not much more you can do unless you want to get an infusion of IgG every once in a while.

nvandyk

Re: Side effects of Revlimid as Maintenance Drug

by Elle on Fri Jul 16, 2010 9:47 pm

My husband is on Revlimid, and is also having infusion chemotherapy. I am concerned with the side effects of Revlimid. He has a rash and is having peripheral neuropathy. He describes some of how he feels as "out of body" experiences. I just can't get over the cost of this drug.

Elle

Re: Side effects of Revlimid as Maintenance Drug

by Hannao on Mon Jul 19, 2010 3:22 pm

Elle, I know what he means. I didn't know how to explain what I felt, but out of body is it!!

My back aches pretty badly, and I'm now suspecting it's the REV. I can't prove it, but it is a known symptom. I just don't know if it's why I personally have it or not.

During this past month I have also begun to suffer from muscle spasms as well as tremors. The spasms came first, then the tremors. At first I didn't realize I was having tremors because I figured something external was causing the feeling (e.g. our washer spin cycle shakes the whole house).

But this weekend was so bad, it really frightened me. Not only that, but since my muscles weren't really "letting go", I'm exhausted so can't do much physically. Naturally that leads to depression. Let me stop there - I'm not feeling better.

Has anyone else had this? Is is a known side effect? Is it reversible?

Naturally I plan to discuss with my ONC, but I like getting input from people who have their own experiences because sometimes that is more valuable input than what is currently "known".

Thanks to anyone that can help me with this.

h

Hannao
Name: houston
Who do you know with myeloma?: Me, myself & I
When were you/they diagnosed?: August 28, 2008 (guided biopsy)
Age at diagnosis: 54

Re: Side effects of Revlimid as Maintenance Drug

by Sean M. on Mon Jul 19, 2010 6:43 pm

Hi, Gina:

I've been taking 15mg of Revlimid (21 days on/ 7 days off) as a maintenance drug for 34 weeks (along with 20mg of Dex once per week with an infusion of Velcade, also once per week) and I've noticed some side effects. Not exactly sure which drug causes what side effect, as some of the potentials overlap e.g. fatigue and sleeplessness.

I exhibit: tiredness, weakness, insomnia, runny nose and respiratory infections, muscle cramping and mild neuropathy.

I have not experienced mouth sores (except while taking Melphalan pre-stem cell transplant) , but as nvandyk suggests, it may be a suppressed immune system issue. Your doc will know.

I also endured blood clots while taking Thalidomide and I watch for them carefully because of the Rev. I would want to make sure that any described 'tightness' in the legs was not DVT related.

All the best in figuring out this puzzle - one of many we have to tackle while sparring with multiple myeloma.

Sean M.

Sean M.

Re: Side effects of Revlimid as Maintenance Drug

by Gina on Fri Jul 23, 2010 7:06 pm

Thanks to all who have responded!
I did discuss the mouth sores with my doctors. They do not believe that it is an infection of any type. Their advice was to avoid foods/drinks that make it worse. I started using a mouth rinse called biotene. It seems to be helping some.
As far as the muscle/ligament tightness, my doctors feel that it is due to being deconditioned rather than the drugs.
HannaO - I have recently had muscle spasms in my upper back. I related it to my recent vertebroplasty and not to the drugs. However, who knows? Mine have not been bad yet. It's more like I need a good massage therapist.
Elle - I'm right with you regarding the cost of this drug! I'm blessed to have good insurance right now, but the future is a little scary as my docs tell me I'll be on this forever or until I relapse or side effects become intolerable.

Gina
Name: Gina
Who do you know with myeloma?: Me
When were you/they diagnosed?: November, 2009
Age at diagnosis: 42

Re: Side effects of Revlimid as Maintenance Drug

by Hannao on Sat Jul 24, 2010 5:53 am

Regarding the cost of Revlimid, does anyone (perhaps the Beacon) know when the patent expires?

Also, is the price different in different provinces of Canada? Ontario is about $8,500 for 21 10 mg pills

Hannao
Name: houston
Who do you know with myeloma?: Me, myself & I
When were you/they diagnosed?: August 28, 2008 (guided biopsy)
Age at diagnosis: 54

Re: Side effects of Revlimid as Maintenance Drug

by Gina on Mon Jul 26, 2010 2:14 pm

My last rx for 28 10mg pills cost ~$11,400 (USA). Oddly, the previous month's was ~ $9.800. I don't know the reason for the increase. Currently, my insurance is picking up the tab as I have met my out-of-pocket limit. It looks like I'll reach it again next year in record time.

Gina
Name: Gina
Who do you know with myeloma?: Me
When were you/they diagnosed?: November, 2009
Age at diagnosis: 42

Re: Side effects of Revlimid as Maintenance Drug

by Beacon Staff on Tue Jul 27, 2010 10:52 am

Hello Hannao,

Regarding your question about when Revlimid's patent expires ... It looks like it won't be for quite a while.

A financial analyst report quoted here suggests that the first relevant patent expiration will be 2019 in the U.S. and 2022 in Europe.

However, there are other factors (also mentioned in the report) that might delay the launch of generic Revlimid until several years after those dates.

Beacon Staff

Re: Side effects of Revlimid as Maintenance Drug

by Hannao on Wed Jul 28, 2010 6:18 am

Beacon Staff wrote:Hello Hannao,

Regarding your question about when Revlimid's patent expires ... It looks like it won't be for quite a while.

A financial analyst report quoted here suggests that the first relevant patent expiration will be 2019 in the U.S. and 2022 in Europe.

However, there are other factors (also mentioned in the report) that might delay the launch of generic Revlimid until several years after those dates.



Thanks Beacon Staff for your speedy response.

So, I suppose one option for all of us is to consider buying their company stock :-)

Hannao
Name: houston
Who do you know with myeloma?: Me, myself & I
When were you/they diagnosed?: August 28, 2008 (guided biopsy)
Age at diagnosis: 54

Next

Return to Treatments & Side Effects